Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS Birmingham, AL

June 18, 2010Jefferson County, Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 18, 2010, 8:17 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2010, 8:17 PM CDT (01:17 UTC)
Expired
Jun 18, 2010, 9:55 PM CDT
In force
98 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 26 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:03 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 18, 7:03 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT FRI JUN 18 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THIS AFTERNOON INTO SAT...UPPER HIGH PRESSURE ACROSS TX/LA WILL
ALLOW FOR WEAK PERTURBATIONS AROUND THE PERIPHERY OF THE FLOW TO
ALLOW FOR A ISOLATED TO SCT TSRA TO DEVELOP WITH DIURNAL HEATING
ACROSS MAINLY WRN/SRN PORTIONS OF C AL. AT THE SAME TIME...WE WILL
SEE WEAK SFC TROUGHING ACROSS THE SE U.S. VERY HIGH 10-85H
THICKNESSES WILL CONTINUE TO SUPPORT MID TO UPPER 90S...DEFINITELY
ENOUGH HEAT TO FUEL A FEW STORMS. NOT ENOUGH MOISTURE TO PUT US IN
DANGER OF REACHING HEAT ADVISORY CRITERIA...BUT CERTAINLY VERY HOT
CONSIDERING WE HAVE NOT OFFICIALLY STARTED SUMMER YET.

BY LATE SUN...WILL BEGIN TO SEE A CHANGE IN THE UPPER LEVELS AS
AN UPPER LOW MOVES ACROSS THE PACIFIC NW AND THE UPPER HIGH
FLATTENS AND ELONGATES OVER A GOOD PORTIONS OF THE S. AT THE SAME
TIME AT THE SFC...LOW LEVEL FLOW CONTINUES TO BE WEAK AROUND OUR
BERMUDA HIGH. WITH THE UPPER HIGH SHIFTING FURTHER EWD TWD
AL...THIS SHOULD CREATE A DRIER ENVIRONMENT FOR NEXT WEEK. ONLY
POP MENTIONS WILL BE ON THE SRN/SERN EDGES OF THE CWA FOR ANY
STRAGGLER TSTMS THAT GRAZE THE REGION. THICKNESSES NOT QUITE AS
HIGH NEXT WEEK...BUT MAYBE ONLY A COUPLE OF DEGREES DIFFERENCE
HERE AND THERE IN THE LOWER DIRECTION.

08/MNK

&&

.AVIATION...00Z TAF DISCUSSION.

THUNDERSTORM ACTIVITY WILL CONTINUE TO SUBSIDE ACROSS CENTRAL
ALABAMA OVER THE NEXT COUPLE OF HOURS. OTHERWISE...NOT EXPECTING TOO
MANY PROBLEMS OTHER THAN PATCHY FOG WELL AFTER 06Z FOR A FEW
LOCATIONS. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TOMORROW
STARTING AFTER 18Z DURING PEAK HEATING.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

08/10
Hazardous weather outlook, Jun 18, 12:40 PM CDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1240 PM CDT FRI JUN 18 2010

ALZ011>015-017>050-191739-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1240 PM CDT FRI JUN 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM
ACROSS ALL OF CENTRAL ALABAMA. SOME STORMS WILL HAVE THE POTENTIAL TO
PRODUCE GUSTY WINDS TO 50 MPH OR GREATER...AS WELL AS DIME TO QUARTER
SIZE HAIL. HEAVY RAINFALL WILL ALSO HAVE THE POTENTIAL TO PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 6:15 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
615 PM CDT FRI JUN 18 2010

ALZ035-041-190000-
AUTAUGA-CHILTON-
615 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND CHILTON COUNTIES UNTIL
700 PM CDT...

AT 610 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VERBENA...OR 11 MILES SOUTHEAST OF CLANTON...MOVING
SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VERBENA.
  MARBURY.
  NEW PROSPECT.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Special weather statement, Jun 18, 7:53 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
753 PM CDT FRI JUN 18 2010

ALZ024-025-190145-
JEFFERSON-SHELBY-
753 PM CDT FRI JUN 18 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND SHELBY COUNTIES UNTIL
845 PM CDT...

AT 750 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HOOVER...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BLUFF PARK.
  HOOVER.
  REGIONS PARK OR HOOVER MET.
  RIVERCHASE.
  OAK MOUNTAIN STATE PARK.
  VERIZON MUSIC CENTER AT OAK MOUNTAIN.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:02 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby118 min
Jun 18, 8:19 PM CDTSevere Thunderstorm WarningBMXShelby41 min
Jun 18, 8:33 PM CDTAreal Flood AdvisoryBMXShelby117 min
Jun 19, 10:49 AM CDTAreal Flood AdvisoryBMXWinston116 min
Jun 19, 11:56 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair49 min
Jun 19, 12:04 PM CDTSevere Thunderstorm WarningBMXWalker41 min
Jun 19, 12:22 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson23 min
Jun 19, 12:26 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker34 min
Jun 19, 12:30 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair, Talladega45 min
Jun 19, 12:39 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby36 min
Jun 19, 12:54 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
Jun 19, 1:09 PM CDTSevere Thunderstorm WarningBMXCherokee36 min
Jun 19, 1:10 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby2 hr
Jun 19, 1:26 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa34 min
Jun 19, 1:50 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa40 min
Jun 19, 1:54 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa36 min
Jun 19, 2:01 PM CDTSevere Thunderstorm WarningBMXCleburne, Randolph29 min
Jun 19, 2:11 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar34 min
Jun 19, 2:26 PM CDTSevere Thunderstorm WarningBMXTallapoosa18 min
Jun 19, 2:30 PM CDTSevere Thunderstorm WarningBMXCoosa, Elmore30 min
Jun 19, 2:47 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery28 min
Jun 19, 2:53 PM CDTFlash Flood WarningBMXAutauga, Elmore, Montgomery2 hr
Jun 19, 2:58 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery32 min
Jun 19, 3:08 PM CDTSevere Thunderstorm WarningBMXBullock, Lowndes, Montgomery37 min
Jun 19, 3:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell33 min
Jun 19, 3:45 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike30 min
Jun 19, 4:02 PM CDTSevere Thunderstorm WarningBMXLee, Russell16 min
Jun 19, 4:12 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike48 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.